Jump to content
Important Survey - Please Participate ×

Hi and help please


[ne...]

Recommended Posts

I am a peer support worker based in NZ and need some help with someone I'm currently work with.  This is and outline of what is going on:

I am working with a lady who has been on psychotropic medication for over 30 years, antidepressants, antipsychotics and clonazepam has been prescribed has been prescribed for over a decade.  This year she has been very unwell and whilst in hospital they tapered off her clonazepam over I think a month (I'm not privy to her notes as I work in peer support).  I'm not sure of the exact timeline but around this time she took an overdose of clozapine and as a result they stopped the 2 antipsychotics and the antidepressant.  She was restarted on a different antidepressant and one antipsychotic (I think clopixol).  She is still very unwell and to me (and her sister agrees) she is suffering all the symptoms listed as withdrawl symptoms in the Ashton Manual.  Firstly when I mentioned this to MH staff they just went "that's not possible as she's been off them for over a month" which we know is bollocks as it can take months/years to recover from these withdrawls.  Anyway last week (as I keep harping on about it)  they gave her lorazepam prn, which she seems to be using quite regularly.  This has taken off the edge of the physical anxiety but she continue to misinterpret information.  I think the problem with lorazepam is that it wears off to quickly so she's in withdrawals again. As she has been off clonazepam for over 3 months is it worth them prescribing them again?  And if it is would it not be better to prescribe diazepam?  and then follow the Ashton Manual?  I'm really at a loss here.  It breaks my heart to see this lady constantly so distressed.  She wants to die but is even too ill to organise herself to do that.  What makes it even worse is that they have also change her diagnosis from schizophrenia to borderline personality disorder and blaming her for her behaviour.  Sorry if asking is not appropriate but I'm feeling very lost here and whatever ideas I come up with convincing the psychiatrist will still be an issue and the poly pharmacy sure screws the picture.  Hoping you can help

 

Link to comment
Share on other sites

Welcome to the forum!  We're glad to have you as a new member.  I'm so sorry your friend is going through this, benzo withdrawal is miserable even to those of us who are fully cognizant of what is happening to them.  It's unfortunate that so many medical people don't seem to understand how long and difficult benzo withdrawal can be.  Your friend/client is lucky to have your help.

 

You'll find plenty of information and support here.  Our members have gone through all aspects of withdrawal, and you're likely to see  people who understand what you're going through and can tell you what has worked for them.  For those who are currently tapering, we suggest reducing no faster than 5-10% every 10-14 days, and some taper even slower than that.  One exception: very short-term users of a few weeks or less may be able to taper faster than that.  Having some withdrawal symptoms is normal, especially near the end of a taper and for a month or so after discontinuing the medication.  The most common symptoms are anxiety and insomnia, but these are temporary and will go away in time. TIME itself is the healer.

 

Here are a few links you may find useful:

 

Cold Turkey, detox & Rapid Withdrawal

 

The Ashton Manual is an authoritative source on what to expect in withdrawal and recovery.  Dr. Ashton is an expert in the field.  She describes and explains withdrawal symptoms in Chapter III, and there is also a section with withdrawal/taper schedules.

 

Please take the time to Create a Signature.  This will allow others to see where you are in the process so they can better support you.

 

Again, welcome!

 

:smitten:

 

 

Link to comment
Share on other sites

I hope you are able to educate the ignorant Doctors involved. Klonopin is one of the most potent Benzos. Some Docs (like mine) unwittingly think that 1 mg per day is a low dose, forgetting that 1mg K is equivalent to 20mg of Valium. Look at my signature at the bottom. I lived through this (and still am). I was on 1-2mg of Klonopin daily for a decade. To think that they tried to taper this poor woman off of something like that in ONE MONTH is incredible cruelty. Of course she wants to die. I wanted to die every day from Jan 2016 until June 2016, when I got a taper going and felt some sense of hope. I've researched Benzos extensively, as it is a life and death struggle once an ignorant doctor allows them to be used for more than 4 weeks (Granted, some get into trouble from street acquired Benzos).

  If I was in control of this situation, I would put her on Valium at the equivalent dose (which varies a few percent from person to person) immediately, and get her as stable as possible. Then empower her with the knowledge contained in the Ashton taper method, that even long term users like me can do this. Hope is essential when battling self harm ideation. When she's ready, start her on a supervised taper, while teaching her coping skills to handle the withdrawal symptoms (If any ! A slow, Ashton type taper may not be symptomatic at all. Hard to predict). If this woman has family, they ought to be informed of what's happening, and become part of her recovery support team asap!

-Good luck !

Justaman

Link to comment
Share on other sites

Thanks so much for your messages.  It gives me hope especially to hear from you Justaman, to know it is possible after such a long time.  The doctors comment was that she was only on a low dose of 1mg clonazepam a day.  I will give the doctor a copy of the Ashton manual and push that she be put back on the equivalent does of valium.  I am now working closely with her sister.  Unfortunately her sister was overseas when this was all going on

Again Thank you it is much appreciated as it has been horrible watching how cruelly she has been treated and her ongoing suffering is so severe.

Link to comment
Share on other sites

×
×
  • Create New...